Hair falling out

Hi there,

I need a bit of help with hair falling out, just had a dosage increase to 50 mg of levo.

My hair is falling out , been back to see doctor , and they want to lower the dose back to 25.

No blood test to check anything.

Since the dose was highered I have felt absolutely terrible, chest pains, joint and muscle pain, fatigue, every part of my body feels crap.

What do I do grin and bear it? The chest pains are real bad .

Doc just dosent seem to have a clue., will the hair grow back, what happens if the dose is lowerd but I need more lev

Doc has left me totally confused

22 Replies

oldestnewest
  • Not saying it's a cure - but worth getting B vits sorted first...

    -possibly Thiamine with hair loss- and/or irons/ferritin. (& B12 significant too)

    My Joint/rib/shin pains were low vit D3 - most vits/minerals can be low when hypo, everything slows down including digestion/absorption from foods - and Thyroid meds need them to work too - well so I've heard/read anyway!

    Best test if low before supplementing 'tho, as it is possible to overdose on some (after a while). There's others like magnesium, K2 and Selenium too - all in the mix to feel better - hope this is a pointer to help J x

    healthunlocked.com/thyroidu...

  • I'm presuming here you and your GP are not worried about the 'chest pains'? I was sent for a chest x-ray to make sure, have you? I would think he/she should sit up and take notice of that symptom. (in my case they were ribcage pains and shallow breathing from low VitD, but that was just my own experience).

    And be very careful of K2 when taking wafarin - see? some things may appear harmless to most folk but harmful to others - so we don't advise here, we're just fellow sufferers. J :D

  • what is k2?- i went onto MPB SITE AND BOUGHT THE hairmax stuff.

  • Is it in hair products? here's a link about Vit K

    articles.mercola.com/sites/...

  • thankyu spareribs i shall read that later, if i cut myself my blood doesnt clot to quickley either.. thanks so much. x

  • For me, chest pain is a sign that either I've raised the dose too quickly or the dose is too high. I don't wait for test results, just lower dose quickly. If chest pain disappears, I feel I've done the right thing. If I need to increase later I just increase more gradually eg 50 / 25 on alternate days. I haven't had hair loss for high dose, but I did for low dose once and I was lucky because dose change stopped it. Think hair loss can arise from high dose too. We're all different - and how it affects me can be different each time - infuriating condition!

  • Hi Lonewarrior, I can empathize with your quandry. If you are not satisfied with the treatment you are receiving, please get a second opinion. I stayed with my first endocrinologist for 3 years before I went for the second opinion, on the second visit he found thyroid cancer that had already spread. I wish I trusted myself earlier. I had a period of time where I was losing a lot of hair, I went ahead and cut it and donated to locks of love. I am taking a women's multivitamin and Iron and drinking more milk, it is growing back in now. Best Wishes, The Voice

  • If you can get a print-out of your blood tests (always get one for your own records and we are entitled to them) and post them. Ask your GP to do a blood test for Vit B12, Vit D, iron, ferritin and folate as the first two can be deficient.

    Your dose may still be too low and for a GP to suggest reducing a 50mcg dose to 25mcg shows they have no idea. Ask to be referred to an Endocrinologist. Excerpt:-

    It's possible that the paltry amount of T4 you’re taking, by lowering your TSH level, has reduced your thyroid gland’s release of T4 and T3. The T4 you're taking may be far too little to compensate for your thyroid gland’s reduced thyroid hormone output. As a result, the small dose of T4 you’re taking may actually be worsening some harmful effects of your hypothyroidism. The Physician’s Desk Reference contains an important statement largely ignored by conventional doctors: "Inadequate doses of Synthroid [and by extension, any other brand of T4] may produce or fail to resolved symptoms of hypothyroidism."[1,p.1500] (Italics mine.) Doctors currently restricting their hypothyroid patients to small doses of T4 would do well by their patients to read and seriously consider the implications of this quote.

    From question dated November 20, 2002

    web.archive.org/web/2010103...

    Hair loss is common and usually when on an optimum dose it recovers.

  • Hi Lonewarrior - mine did not stop thinning until I had got my ferritin levels up. Like everyone is saying get all the other tests done to make sure you are at optimum levels and hopefully this should help your hair loss.

  • Hi Alit - just reading through this post and wondering what your ferritin levels were like when you hair was thinning and what level you are at now that problem is resolved? I have been told my ferritin is fine because my results over the past few years have been between 38 to 85 (test range is 18-170)

  • My hair has been falling out for months but my ferritin level is 215.9 (10.0-204.0), which according to my GP, is quite high, but my Vit D2andD3 are a poor 47nmol/L, so could it be that if either one are low then you suffer hair loss?

  • Hi. My ferritin was right down at 5 (same range as you state). 4 months of ferrous sulphate got me up to 40 . The hair thinning slowed right down but a year later started falling out again and my ferritin level had dropped to 27. So started again on ferrous fumerate and after 7 months I'm up to 51 on ferritin levels. Hair seems fine again and not coming out. I was aiming to get my level up to 80 which is the recommended level for hypoT sufferers who have hair loss but I don't think I'll be able to get it up there. For some reason I don't absorb iron from my food to store as ferritin. My heamoglobin levels have been within range throughout. I don't know what's going on. Hope this helps. X

  • Hi there, sorry to hear about your hair and your GP! so annoying! My hair started falling out and thinning. I have been on a dosage of only 25mcg Levo for about 11 weeks now and it seems much better (as do I!!) Ive also just started taking B12 as the guys on this site suggested mine was low after posting my results (although GP said all normal) I was borderline HYPO according to my TSH and T3/T4.... had all the symptoms though, esp horrendous fatigue!! Good iuck x

  • PS, my eyebrows have gone thin on the outer corners!! read that can happen, how odd

  • Hi joannec123

    my eyebrows have gone too, half the hair on my legs have gone, just falling tobits I think.

    My docs dont seem to be too good at treating the thyroid , for months they were blaming fybromyalgia until I had my yearly bloodtest.

    I will try and obtain my results and post them up here for some help

    .

    Thanks to all of you for the info the docs just seem to add pill after pill, im on tramadol , gabbapentin, warfarin, dusulpin, omeprosole, atorvastatin, I'm absolutly rattling with them all.

    They just dont seem to look at the notes, ive had a clot in my thigh, my groin and my lung onwarfarin for life now.

    All the meds have side effects getting hard to tell whats thyroid and whats not.

    I get my prescriptions in a carrier bag. Cant seem to get to see the same doctor twice, its a nightmare.

    over the last few months my body has become a wreck, aches pains stiffness, fatigue insomnia loss of appetite hair falling out blurred vision chest pains , you name it ive had it

  • oh dear, not good, x

    don't know what to suggest.... x

  • If that was happening to me I'd be getting second opinion after I got blood test. Pain is your body telling you something is not right with what your taking. Listen to your body

  • I'm listening but the docz dont seem to be, they just have a very nonchalant attitude, but they arnt suffering the pains.

  • Can you ask to be referred to an endocrinologists or is it up to the doc?

  • Years ago I was told I had the antibodies for celiac but after a biopsy was told I had not got it is this related to the thyroid?

  • Just to say taht i was reading that Biotin(vit b7 )deficiency causes hairloss(as well as poor skin and nails)..Its also v g for adrenals and Hashis.(and candida)!Izabella Wentz reccomends taking 5000mcg a day.

  • hiya

    well I am still dealing with the hair issue and yes it has gone thinner that it was and it is extremely frustrating...

    I would suggest to get an appointment with an endocrinologist and go in well prepared... I changed my endocrinologist and they did all the tests and put me on vitamin D and B12 etc.... GPs are limited in what they can test therefore best to get a referral to see an endocrinologist who can do all the tests of hormones, adrenal etc.....the lot....

    Don't give up, do your research, make notes and go in prepared with all the questions and ask for a copy of your blood test results and monitor yourself too how you are feeling and what symptoms you are experiencing....

    this link has all the symptoms listed...

    thyroiduk.org.uk/tuk/about_...

    this was of help to me thought I'd share it....

    ps. if you are given selenium supplement be careful as I reacted to it and can't take it....

You may also like...